Michigan, 2006Hail in Michigan, May 17, 2006
May 17, 2006 · NWS GRR · 2 events in 2 counties and zones
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $10,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 17, 11:08 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, May 17, 11:08 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1208 PM EDT WED MAY 17 2006
.UPDATE...
CURRENT FORECAST LOOKS GOOD AND ONLY MINOR TWEAKS WERE MADE TO MAX
TEMPS. LOOKS LIKE WEST WINDS WILL KEEP THE COASTAL ZONES COOL AND
MAXES HAVE PROBABLY ALREADY BEEN REACHED THERE WITH CLOUDS AND RAIN
ARRIVING NEXT COUPLE HOURS.
SEVERE THREAT THIS AFTERNOON AND EVENING SHOULD BE LIMITED TO
MARGINAL HAIL AS SHEAR VALUES ARE MARGINAL BUT FREEZING LEVEL WILL
BE IN THE 7 KFT RANGE AS SHARP H5 TROUGH CLOSES OFF AND CONVECTION
GOES ELEVATED. WILL KEEP LIKELY POPS FOR THE AFTERNOON ALTHOUGH IT
WILL BE LATE AFTERNOON BEFORE STORMS REACH THE SOUTHEAST CWA.
ZONE UPDATE OUT.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
&&
OSTUNO
Hazardous weather outlook, May 17, 11:45 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT WED MAY 17 2006
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1245 PM EDT WED MAY 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAIL UP TO ONE INCH IN DIAMETER WILL BE THE MAIN THREAT WITH SOME
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR THIS
WILL BE ALONG AND SOUTH OF INTERSTATE 94.
SHOWERS AND THUNDERSTORMS ACROSS WISCONSIN WILL MOVE ACROSS LAKE
MICHIGAN THIS AFTERNOON AND REACH AREAS FROM SOUTH HAVEN TO
LUDINGTON AROUND 2 PM. THE STORMS WILL CONTINUE SOUTHEAST AND REACH
GRAND RAPIDS AND BATTLE CREEK AROUND 4 PM AND LANSING AND JACKSON BY
6 PM.
ALONG WITH HAIL...THESE STORMS WILL COULD ALSO PRODUCE STRONG GUSTY
WINDS...BRIEF TORRENTIAL RAINS...AND FREQUENT CLOUD TO GROUND
LIGHTING.
SOME AREA STREAMS AND RIVERS WILL CONTINUE TO HAVE ELEVATED WATER
LEVELS THROUGH TONIGHT DUE TO THE RUNOFF FROM THE RECENT RAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON EAST OF
ROUTE 131 DUE TO THE UNSTABLE COLD AIR FOLLOWING THE COLD FRONT.
THESE ISOLATED THUNDERSTORMS MAY CONTAIN PEA SIZE HAIL AND WIND
GUSTS TO 40 MPH BUT THEY ARE NOT EXPECTED TO BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM LATE AFTERNOON INTO THIS EVENING.
WDM OSTUNO
Hail, Montcalm
- When
- May 17, 1:35 PM EST to 1:40 PM EST
- Where
- Montcalm County, Greenville
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.167, -85.250
Three quarters inch diameter hail was reported by the public near Greenville.
Hail, Gratiot
- When
- May 17, 2:20 PM EST to 2:30 PM EST
- Where
- Gratiot County, Alma
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.367, -84.667
The public reported three quarters inch diameter hail in Ithaca and near Alma.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 17 to 19, 2006$280,000 · 1 event
- Hail in Wisconsin, May 17, 2006$180,000 · 0.75 in hail · 3 events
- Damaging Wind in Illinois, May 17, 2006$35,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Wisconsin, May 17, 2006$3,000 · 1.75 in hail · 27 events
- Hail and Damaging Wind in Illinois, May 17, 20061.75 in hail · 17 events
- Hail and Damaging Winds in Illinois, May 17, 20061.75 in hail · 13 events
- Flood and Hail in Ohio, May 17, 2006$11,000 · 52 kt wind · 11 events
- Hail in Ohio, May 17, 20060.75 in hail · 7 events
- Hail and Damaging Wind in Michigan, May 17, 20061 in hail · 5 events
- Marine Thunderstorm Winds in Lake Erie, May 17, 20064 events
- Marine Thunderstorm Winds in Lake Michigan, May 17, 20060.75 in hail · 3 events
- Flooding and Damaging Wind in Indiana, May 17, 2006$8,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505914, 5505915.